Oklahoma, 2009

Flood in Oklahoma, October 8 to 12, 2009

October 8 to 12, 2009 · NWS TSA · 1 event in 1 county or zone

Tropical moisture interacting with a slow-moving cold front produced widespread heavy rainfall across northeastern Oklahoma with amounts from two to five inches common and amounts of five to seven inches locally. This heavy rainfall resulted in moderate flooding along the Spring River near Quapaw.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Tropical moisture interacting with a slow-moving cold front produced widespread heavy rainfall across northeastern Oklahoma with amounts from two to five inches common and amounts of five to seven inches locally. This heavy rainfall resulted in moderate flooding along the Spring River near Quapaw.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 8, 9:00 PM CST, 15 minutes earlier.

Area forecast discussion, Oct 8, 9:00 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1000 PM CDT THU OCT 8 2009

.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MUCH OF THE AREA WITH
WIDESPREAD FLOODING IN PROGRESS. A FEW STORMS HAVE BEEN SEVERE BUT
WATER HAS BEEN THE BIGGER PROBLEM. WILL CONTINUE THE FLOOD WATCH
AS IS BUT WILL LIKELY BE ABLE TO CANCEL PART OF THE WATCH BY THE 4
AM FORECAST ISSUANCE AFTER THE RAIN STOPS. AREAL FLOOD WARNINGS
MAY STILL BE NEEDED THOUGH IN SOME PLACES FOR SEVERAL HOURS AFTER
THE RAIN ENDS.

WILL LOWER POPS IN THE FAR NORTHWEST PART OF THE AREA BETWEEN NOW
AND 06Z AND LEAVE POPS AFTER 06Z AS THEY ARE. LOWERED MINIMUM
TEMPERATURES TONIGHT IN MOST PLACES...GENERALLY FOLLOWING THE
WRF/NAM ON THIS. ALSO RAISED SKY COVER SOME OVER THE NEXT 24
HOURS.

STRONG SURGE OF SHALLOW COLD AIR WILL MOVE INTO THE FORECAST AREA
LATE SATURDAY AFTERNOON BUT WILL LIKELY GET HUNG UP IN THE HIGHER
TERRAIN IN THE EASTERN PART OF OUR FORECAST AREA. FREEZING
TEMPERATURES DO NOT APPEAR LIKELY SATURDAY NIGHT AS IT APPEARS
CLOUDS WILL BE TOO NUMEROUS FOR A FREEZE TO OCCUR.

UPDATE ON THE WAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL 1 PM FRIDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLOOD WATCH UNTIL 1 PM FRIDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...06
LONG TERM....05

PLATE
Hazardous weather outlook, Oct 8, 4:18 PM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
518 PM CDT THU OCT 8 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
518 PM CDT THU OCT 8 2009

...SIGNIFICANT FLOOD THREAT TONIGHT ALONG WITH POTENTIAL FOR SEVERE
THUNDERSTORMS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

TORNADO.
        RISK...LIMITED.
        AREA...EAST CENTRAL AND SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...SOUTHEAST OF INTERSTATE 44.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A COLD FRONT EXTENDS FROM BENTONVILLE ARKANSAS TO HENRYETTA
OKLAHOMA LATE THIS AFTERNOON. MOST OF THE RAIN AND THUNDERSTORMS
THUS FAR HAVE BEEN ALONG AND NORTH OF THE COLD FRONT BUT
THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR JUST AHEAD OF THE
COLD FRONT OVER THE NEXT FEW HOURS. THESE STORMS ARE LIKELY TO BE
SEVERE WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES ALL
POSSIBLE. SOME OF THE STORMS NORTH OF THE FRONT WILL ALSO POSE A
MARGINAL SEVERE HAIL THREAT THROUGH THIS EVENING.

RAINFALL AMOUNTS OF 3 TO 5 INCHES HAVE ALREADY OCCURRED TO THE
NORTHWEST OF INTERTSTATE 44. THIS HEAVY RAINFALL AXIS IS BEGINNING
TO SHIFT SOUTHEAST AND WILL RESULT IN 2 TO 4 INCHES OF ADDITIONAL
RAIN IN MOST PLACES SOUTHEAST OF INTERSTATE 44...WITH ISOLATED
TOTALS OVER 6 INCHES POSSIBLE. WIDESPREAD FLASH FLOODING AND RIVER
FLOODING IS EXPECTED TO DEVELOP AS A RESULT OF THIS RAINFALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL.
SATURDAY...HIGH WIND POTENTIAL.
SUNDAY AND MONDAY...NO HAZARDS.
TUESDAY AND WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE COLD FRONT IS EXPECTED TO SHIFT SOUTHEAST OF THE REGION AROUND
MID MORNING FRIDAY...ENDING THE SEVERE WEATHER AND FLASH FLOODING
THREAT. RIVER AND AREAL FLOODING HOWEVER COULD CONTINUE ON FRIDAY
DUE TO THE PREVIOUS HEAVY RAINFALL.

A SECONDARY COLD FRONT WILL MOVE ACROSS THE AREA LATE SATURDAY
AFTERNOON AND EVENING ACCOMPANIED BY A PERIOD OF GUSTY NORTH
WINDS. COOL WEATHER IS EXPECTED TO CONTINUE INTO EARLY NEXT WEEK
AS HIGH PRESSURE MOVES INTO THE AREA WITH THE NEXT THREAT OF
STORMS ABOUT MIDWEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
SHOULD THE FORECAST RAINFALL BE REALIZED...RIVER FLOODING
WILL LIKELY REMAIN AN ISSUE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Oct 8, 7:47 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
847 PM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HEAVY RAIN       FAYETTEVILLE            36.06N 94.16W
10/08/2009  M2.00 INCH       WASHINGTON         AR   EMERGENCY MNGR

            2 INCHES OF RAIN MEASURED IN NORTH FAYETTEVILLE IN ONE
            HOUR AND 15 MINUTES ENDING.

0842 PM     FLASH FLOOD      FAYETTEVILLE            36.06N 94.16W
10/08/2009                   WASHINGTON         AR   EMERGENCY MNGR

            SIGNIFICANT STREET FLOODING IN SOUTH FAYETTEVILLE.

&&

NMM
Local storm report, Oct 8, 7:57 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
857 PM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      3 NW PHAROAH            35.45N 96.16W
10/08/2009                   OKFUSKEE           OK   PUBLIC

            HIGHWAY 62 BRIDGE NEAR PHAROAH UNDER WATER. ALSO SOME
            BACKROADS UNDER WATER. ONE WASHED OUT. TIME AND LOCATIONS
            APPROXIMATE.

0845 PM     FLASH FLOOD      5 W PORTER              35.87N 95.61W
10/08/2009                   WAGONER            OK   EMERGENCY MNGR

            HIGHWAYS 104 AND 51B NEAR MUSKOGEE/WAGONER COUNTY LINE
            CLOSED DUE TO FLOODING.

0845 PM     FLASH FLOOD      COWETA                  35.95N 95.65W
10/08/2009                   WAGONER            OK   EMERGENCY MNGR

            NUMEROUS MOTOR VEHICLE ACCIDENTS THROUGHOUT WAGONER
            COUNTY AND IN COWETA AND WAGONER. NO INJURIES REPORTED.

&&

NMM
Local storm report, Oct 8, 8:02 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
902 PM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      2 E HECTORVILLE         35.84N 95.89W
10/08/2009                   OKMULGEE           OK   EMERGENCY MNGR

            BIXBY RD BETWEEN SOUTH 211TH AND FERGUSON RD IS CLOSED
            DUE TO FLOODING.

&&

NMM
Local storm report, Oct 8, 8:06 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
906 PM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      OKMULGEE                35.62N 95.96W
10/08/2009                   OKMULGEE           OK   EMERGENCY MNGR

            STREET FLOODING STARTED AROUND 730 PM. SOME ROADS
            TEMPORARILY CLOSED.

0815 PM     FLASH FLOOD      DEWAR                   35.46N 95.94W
10/08/2009                   OKMULGEE           OK   PUBLIC

            SEVERAL STREETS FLOODED AND CLOSED.

0830 PM     FLASH FLOOD      MORRIS                  35.61N 95.86W
10/08/2009                   OKMULGEE           OK   EMERGENCY MNGR

            STREET FLOODING AROUND TOWN. ROADS BEING CLOSED AT 9 PM.

&&

SAA
Local storm report, Oct 8, 8:24 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
924 PM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      MUSKOGEE                35.75N 95.37W
10/08/2009                   MUSKOGEE           OK   EMERGENCY MNGR

            PROBLEMS BEGAN AROUND 8 PM. MANY ROADS FLOODED...CARS
            STRANDED. HIGHWAY 10 NEAR WYLIE ROAD IS CLOSED. MANY
            OTHER ROADS CLOSED. FLOODED ROADS BETWEEN MUSKOGEE AND
            KEEFETON. SEVERAL STREETS FLOODED IN MUSKOGEE.

0916 PM     FLASH FLOOD      FAYETTEVILLE            36.06N 94.16W
10/08/2009                   WASHINGTON         AR   STORM CHASER

            AT COLLEGE AND TRENTON...STREETS FLOODED. TRENTON
            IMPASSABLE.

&&

SAA
Local storm report, Oct 8, 9:05 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1005 PM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     FLASH FLOOD      TAHLEQUAH               35.92N 94.97W
10/08/2009                   CHEROKEE           OK   LAW ENFORCEMENT

            LOCALIZED STREET FLOODING. CLOSING SOME LOW WATER
            CROSSINGS AT 930 PM.

0928 PM     FLASH FLOOD      MORRIS                  35.61N 95.86W
10/08/2009                   OKMULGEE           OK   EMERGENCY MNGR

            HIGHWAY 62 EAST OF MORRIS AND HWY 16 AT HWY 52 CLOSED DUE
            TO FLOODING. HWY 16 AT HWY 52 WAS OPEN AGAIN BY 950 PM.

0930 PM     FLASH FLOOD      FARMINGTON              36.04N 94.25W
10/08/2009                   WASHINGTON         AR   EMERGENCY MNGR

            FARMINGTON FIRE AND PD HAVE REMOVED SEVERAL PEOPLE FROM
            CARS. WATER IN COMMON AREA OF ASSISTED LIVING
            FACILITY...RESIDENTS RELOCATED WITHIN FACILITY.

0945 PM     FLASH FLOOD      3 N FAIRLAND            36.79N 94.85W
10/08/2009                   OTTAWA             OK   STORM CHASER

            HWY 125 AND E 160 SOUTH OF MIAMI IS FLOODED WITH A FOOT
            OF WATER.

&&

SAA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
October 8, 9:15 PM CST to October 12, 4:45 AM CST
Where
Ottawa County, 3 mi NE of Quapaw to 5 mi E of Quapaw
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.981, -94.742

The Spring River near Quapaw rose above its flood stage of 20 feet at 10:15 p.m. CDT on October 8th. The river crested at 27.94 feet at 6:30 p.m. CDT on the 10th, resulting in moderate flooding. The river fell below flood stage at 5:45 a.m. CDT on the 12th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 199441.